North Dakota, 2012

Extreme Cold in North Dakota, February 10, 2012

February 10, 2012 · NWS BIS · 5 events in 5 counties and zones

Arctic high pressure combined with existing snow cover to result in air temperatures and wind chill temperatures falling to 30 below zero and colder over far north central and parts of northeast North Dakota.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Arctic high pressure combined with existing snow cover to result in air temperatures and wind chill temperatures falling to 30 below zero and colder over far north central and parts of northeast North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 9, 11:47 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Feb 9, 11:47 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1147 PM CST THU FEB 9 2012

.DISCUSSION...COLD AIR ADVECTION CONTINUES TO POUR IN FROM
NORTHEAST NORTH DAKOTA. TWO MAIN CONCERNS FOR THE REST OF THE
NIGHT...FIRST AN AREA OF STRATUS OVER BELCOURT/ROLLA IS SLIDING
SOUTHWEST WHICH IS PICKED UP ON THE NAM 950MB RH PROG. THIS IS
FORECAST TO CONTINUE MOVING SOUTHWEST AND WILL LIKELY IMPACT EAST
CENTRAL AND PORTIONS OF SOUTH CENTRAL NORTH DAKOTA THROUGH FRIDAY
MORNING. THE SECOND CONCERN IS POTENTIAL FOR 30 BELOW WIND CHILL
TEMPERATURES ACROSS OUR NORTHEASTERN ZONES BY 12Z FRIDAY. CURRENTLY
THERE IS AN AREA 30 BELOW WIND CHILL TEMPS OVER SOUTHERN AND EASTERN
MANITOBA. WILL NEED TO WATCH THIS AREA POSSIBLY RETROGRADING INTO
OUR NORTHEASTERN ZONES THROUGH EARLY FRIDAY MORNING.

DID EXTEND THE MENTION OF FLURRIES IN THE SOUTHWEST WHERE LATEST
SATELLITE AND SURFACE OBS SHOWED BEACH AND BAKER WITH LOW
CLOUDS/FLURRIES CONTINUING. A WEAK AREA OF OMEGA IS FORECAST TO
PERSIST IN THIS AREA FOR A COUPLE MORE HOURS PER 00Z NAM.

THE CENTER OF A 1046MB HIGH PRESSURE IS CURRENTLY OVER WEST
CENTRAL SASKATCHEWAN AND IS FORECAST TO REACH SOUTHERN
SASKATCHEWAN BY 00Z SATURDAY. THUS DRY AND COLD IS THE GOING
FORECAST AND WILL CONTINUE THIS TREND.

&&

.AVIATION...LOW-LEVEL RH PROGS INDICATE POTENTIAL FOR SOME MVFR CIGS
TO IMPACT KJMS AND POSSIBLY KMOT LATE TONIGHT INTO FRIDAY MORNING.
FOR NOW...WILL LIMIT MENTION TO KJMS FROM 10Z TO 15Z. CLOUDS ARE
EXPECTED TO SCATTER OUT BY MID TO LATE MORNING. OTHERWISE...EXPECT
VFR CONDITIONS AT REST OF TAF SITES THROUGH 11/06Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KS
AVIATION...RK
Hazardous weather outlook, Feb 10, 12:04 AM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1204 AM CST FRI FEB 10 2012

NDZ003>005-011>013-022-023-025-036-037-047-048-050-051-110615-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-SHERIDAN-WELLS-
FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
1204 AM CST FRI FEB 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...REST OF TONIGHT

WIND CHILLS RANGING FROM 25 TO 30 BELOW ZERO ARE POSSIBLE INTO
FRIDAY MORNING ACROSS NORTH CENTRAL NORTH DAKOTA AND THE JAMES
RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001-002-009-010-017>021-031>035-040>046-110615-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER-
MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
1204 AM CST FRI FEB 10 2012 /1104 PM MST THU FEB 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Bottineau

When
February 10, 2:00 AM CST to 10:00 AM CST
Where
Bottineau forecast zone
Reported by
Mesonet
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Rolette

When
February 10, 2:00 AM CST to 10:00 AM CST
Where
Rolette forecast zone
Reported by
AWOS
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Pierce

When
February 10, 2:00 AM CST to 10:00 AM CST
Where
Pierce forecast zone
Reported by
AWOS
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Wells

When
February 10, 2:00 AM CST to 10:00 AM CST
Where
Wells forecast zone
Reported by
AWOS
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Foster

When
February 10, 2:00 AM CST to 10:00 AM CST
Where
Foster forecast zone
Reported by
AWOS
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358516, 358517, 358518, 358519, 358520.